Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 27, NWS San Diego, CA

October 7, 1997San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Oct 7, 1997, 8:06 AM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 1997, 8:06 AM PDT (15:06 UTC)
Expired
Oct 7, 1997, 10:15 AM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 3.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1997-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1997-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 071509 RRA
FFWSAN
CAC071-071715-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
806 AM PDT TUE OCT 7 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 AM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHWESTERN SAN BERNARDINO COUNTY
 
DOPPLER RADAR AND SATELLITE INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER THE SAN BERNARDINO MOUNTAINS FROM THE LAKE ARROWHEAD/RUNNING SPRINGAREA TO THE BIG BEAR LAKE AREA...AND SOUTH TO NEAR YUCAIPA. THE SHOWERS
ARE DEVELOPING ALONG THE MOUNTAIN SLOPES THEN TRACKING EASTWARD ABOUT 15
MPH.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 2:30 AM PDT, 5 hours 36 minutes earlier.

Area forecast discussion, Oct 7, 2:30 AM PDT, 5 hours 36 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PDT TUE OCT 7 1997

                          ...SYNOPSIS...
A STRONG LOW-PRESSURE TROUGH WILL MOVE EAST OVER SOUTHERN CALIFORNIA
TODAY. THIS COMBINED WITH COLD AIR ALOFT WILL BRING SOME CLOUDS AND
WIND TODAY. DRIER NORTHWEST FLOW WILL BRING MOSTLY CLEAR COOL WEATHER
TONIGHT EXCEPT FOR PATCHY COASTAL LOW CLOUDS AND FOG. ABUNDANT
SUNSHINE WILL BRING A WARMER DAY WEDNESDAY. A HEAVY SURF ADVISORY IS
IN EFFECT FOR THE COAST TODAY.

                         ...DISCUSSION...
THE PRECIP HAS MOSTLY ENDED EARLY THIS MORNING...EXCEPT FOR ISOLATED
SHOWERS OVER THE SOUTH SLOPES OF THE SBD MTNS. THESE SHOULD END SOON
AS LIFTING ASSOCIATED WITH THE INTENSE TEMP GRADIENTS AT 850/700MB
AND CYCLONIC SPIN SHIFTS EAST OUT OF THE AREA. 03Z MSO SHOWS STRONG
WEST WINDS AT THOSE LEVELS CONTINUE TODAY COMBINED WITH AN UNSTABLE
ATMOSPHERE SO UPSLOPING SHOULD BRING PARTLY CLOUDY SKIES TODAY.
STRONG DOWNSLOPING IS OCCURRING EAST OF THE SAN DIEGO COUNTY
MOUNTAINS...SO IPL HAS HAD STRONG WINDS OVERNIGHT...BUT THE WINDS
ARE LESS STRONG IN THE COACHELLA VALLEY AND UPPER DESERTS.

00Z ETA/NGM/AVN ALL INITIALIZED QUITE DIFFERENTLY ON THE 850MB RH
VALUES...WHICH WAS THE KEY TO THE RAIN FROM MONDAY EVENING. ETA WAS
DEFINITELY THE BEST...AND THE 850MB RH RESULTED IN QPF VALUES OF A
FEW HUNDREDTHS OF AN INCH. RH VALUES GRADUALLY DECREASE TODAY SO THE
CHANCE OF PRECIP SHOULD BECOME QUITE SMALL AFTER SUNRISE. WINDS ALOFT
BECOME NORTHWESTERLY AT MOST LEVELS BY TONIGHT...THOUGH 03Z MSO HINTS
AT GOING WEAK OFFSHORE AT THE SURFACE NORTH OF SAN DIEGO COUNTY.
THUS...NIGHTTIME TEMPS SHOULD BE UNSEASONABLY COOL TUESDAY NIGHT.
MOUNTAIN AREAS...PRIMARILY SBD/RIV COUNTIES...SHOULD HAVE SOME FROST
TONIGHT. HOWEVER...DUE TO THE WEAK GRADIENTS WEDNESDAY AND A SHARP
RISE IN THE THICKNESSES/850 TEMPS...MOST AREAS SHOULD SEE A 6-8
DEGREE RISE IN THE HIGH TEMPS THEN.

UPWELLING MAY RESTART IN THE NEXT FEW DAYS ALONG OUR COAST DUE TO THE
MORE NORTHWESTERLY WINDFLOW...SO SST TEMPS MAY DECREASE...AND THIS
WOULD CONTRIBUTE TO LOWER MINS WEST OF THE MOUNTAINS LATER THIS WEEK.
ANOTHER COOLDOWN IN HIGH TEMPS SHOULD OCCUR LATE IN THE WEEK AS THE
NEXT STRONG TROUGH APPROACHES FROM THE NW. IF ENOUGH 850MB MOISTURE
MOVES IN AGAIN...SOME PRECIP COULD OCCUR FRI/SAT.

SAN BU 072/061 074/061 073 07000

MAXWELL

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.